Alert archive / Michigan / Special Weather Statements in 2021

Special Weather Statement, NWS Gaylord, MI

July 31, 2021Ogemaw County, Michigan

NWS Gaylord, MI issued this special weather statement at Jul 31, 2021, 2:39 PM EDT for Ogemaw County, Michigan. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2021, 2:39 PM EDT (18:39 UTC)
Expired
Jul 31, 2021, 3:15 PM EDT
In force
36 min
Issued by
NWS Gaylord, MI
Hail
0.50 in
Wind
30

County Ogemaw County, MI

The radar

The NCL Michigan radar (KAPX), 67 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 6.7 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2021-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2021-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

194 
WWUS83 KAPX 311839
SPSAPX

Special Weather Statement
National Weather Service Gaylord MI
239 PM EDT Sat Jul 31 2021
 
MIZ034-035-311915-
Roscommon MI-Ogemaw MI-
239 PM EDT Sat Jul 31 2021

...A strong thunderstorm will impact portions of western Ogemaw and
eastern Roscommon Counties through 315 PM EDT...

At 238 PM EDT, Doppler radar was tracking a strong thunderstorm near
St. Helen, moving southeast at 30 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  St. Helen around 245 PM EDT.
  Clear Lake around 255 PM EDT.

Other locations in the path of this storm include West Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4423 8450 4443 8460 4451 8448 4451 8415
      4420 8413
TIME...MOT...LOC 1838Z 312DEG 26KT 4444 8442 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Jul 31, 1:49 PM EDT, 50 minutes earlier.

Area forecast discussion, Jul 31, 1:49 PM EDT, 50 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
149 PM EDT Sat Jul 31 2021

.UPDATE...
Issued at 1023 AM EDT Sat Jul 31 2021

Shortwave trough and attendant cold front working their way across
the northern Great Lakes this morning, kicking off showers with
embedded thunderstorms in the process...especially across eastern
upper Michigan. This shortwave and cold front will continue to
work southeast into this afternoon. Expect additional convective
initiation, especially to our northwest in area of deeper
instability within enhanced low level convergence axes via lake
breeze boundaries. This activity will slide southeast, likely
pushing into portions of northwest lower Michigan later this
afternoon. Latest SPC Day One Convective Outlook has nudged
marginal severe wording a bit east into portions of northwest
lower Michigan...from Traverse City and points south. While
greatest instability remains to our west, plume of near 1K
joules/kg of most unstable cape and increasing effective shear
both support at least isolated severe storm potential later this
afternoon into early this evening. Will continue to monitor.

&&

.NEAR TERM...(Today through Tonight)
Issued at 341 AM EDT Sat Jul 31 2021

...Showers and a few thunderstorms...

High impact weather potential: Non-severe thunderstorms.

1020mb high pressure centered near the south tip of Lake MI. This
is contributing to and wnw-ese band of largely cloud- free
conditions across the southern Great Lakes. But a shortwave trof
will amplify as it digs sse-ward from far nw Ontario, crossing
northern MI Sunday morning. An associated surface low will become
somewhat better organized as it crosses Lk Huron tonight. Clouds
and a few showers ahead of this system have reached eastern upper
and far northern lower MI early this morning. Precip trends are
the main concern.

Zone of low-level warm advection on westerly flow is found north of
the surface high and south of the incoming low. Theta-e advection is
contributing to the incoming clouds and precip, working to overcome
what is initially a dry airmass. In addition, differential temp
advection is acting to steepen lapse rates. A few hundred joules of
MuCape will be present north of M-32 by 12Z/8am, and a few
thunderstorms are already noted over the north half of Superior.
Diurnal heating in northern MI looks to be pretty meager; an
abundant amount of cloud cover is spilling south into the area.
Perhaps we can tack on a few hundred more j/kg as the day proceeds,
but instability looks to climb much higher west of Lake MI, where
cloud cover will be less. But this will be an additional source
for precip for our area, especially from mid- afternoon into this
evening, as (weakening) convection from WI and perhaps the s
central UP moves in.

Theta-e advection and a marginally steep lapse rate plume will
only make gradual southward progress into northern MI. High pops
this morning will remain near and north of M-32, and will struggle
to get south of M-55 this afternoon. Sct to nmrs pops are in
order in these areas, along with chances for thunder. Instability
is unimpressive, and though reasonable shear is present now, that
falls off during the day (25-35kt of 0-6km bulk shear by late
afternoon). Not expecting a significant svr threat. Chance for a
few spots to see decent rainfall, with localized 0.50-0.75" QPF
between M-72 and M-28.

For tonight, warm/theta-e advection and better instability tend to
fade as precip forcing mechanisms with time. Sct to nmrs pops (and a
chance for thunder) will still be present in the evening in most
areas. That will pivot into, and then out of, ne lower MI overnight.
However, the actual parent shortwave and sharper height falls will
pivot into northern sections overnight. After a brief trend toward
drying in northern sections, sct pops will return there overnight.
Generally on the cloudy side.

Max temps in the 70s. Min temps mid 50s to near 60f.

&&

.SHORT TERM...(Sunday through Monday)
Issued at 341 AM EDT Sat Jul 31 2021

High Impact Weather Potential: Minimal.

Pattern Synopsis/Forecast: Large scale pattern features a broad
upper anticyclone centered over the central/southern Plains/lower
Mississippi Valley with a ridge axis extending northward across
British Columbia/Alberta and into the Territories.  Downstream
troughing across eastern Canada and New England/Mid Atlantic...with
an upper low off the British Columbia coast.  Short wave energy
digging southeast across Manitoba/northwest Ontario early this
morning.  1020mb surface high pressure centered over the upper
Mississippi Valley extending east across the Great Lakes...
sandwiched between a cold front from northwest Ontario back across
North Dakota/Montana...and a stationary boundary from the central
Plains southeast into Tennessee/North Carolina.  Substantial moisture
is pooled along this latter boundary (surface dew points in the
70s/precipitable water values 1.75-2.00+ inches).

Short wave energy digging southeast through central Canada will drop
into the Great Lakes this weekend...maintaining the eastern trough
and allowing height falls into the Ohio Valley in a discontinuous
retrogression fashion. Troughing maintains itself through the early
part of the week.  Upstream cold front also expected to swing east
of the upper Lakes by Sunday...with high pressure building in from
the west for Monday.

Primary Forecast Concerns: Short wave trough passage Sunday is the
first concern along with a low level thermal trough.  Enough
moisture with the short wave trough to perhaps bring some showers to
northern Michigan Sunday...aided by diurnal instability with 850mb
temperatures in the single digits and afternoon dew points (at least
across northern Lower) in the 50s.  Some thunder not out of the
question for northern Lower with potentially skinny CAPE profiles
that extend well above -20C.  Shower chances across eastern Upper
may be confined to the morning hours. Lingering showers expected to
end by Sunday evening. Winds may be a bit gusty Sunday from the
north with boundary layer mixing (20-25mph).  Expect Sunday
afternoon highs to run 5 to 10 degrees below early August normals.

Maybe some more mid/upper level clouds drifting in from the
northwest Monday and we will probably Cu/Sc right up on Monday as
cool air persists in the low levels.  But a little warmer in the mid
levels should cap off most potential diurnal shower attempts.

.LONG TERM...(Monday night through Friday)
Issued at 341 AM EDT Sat Jul 31 2021

High Impact Weather Potential: Minimal.

Mean long wave trough will continue to encompass the eastern half of
North America heading into the midweek period but with more of a
splitting trough developing by Tuesday with indications of a closed
upper low forming in the southern branch of this split trough over
the Ohio/Tennessee Valley in the Wednesday/Thursday time frame.
General "bagginess" of the southern branch flow likely to persist
through Friday.

Backdoor cold front could be a focus for light precipitation on
Tuesday...but overall rain chances look pretty slim as of now for
much of next week.  Temperatures should continue to moderate with
widespread 80s for afternoon highs expected at least by Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 138 PM EDT Sat Jul 31 2021

Scattered showers and thunderstorms are expected to impact
northern Michigan through Sunday. Initially expect cloud bases to
remain elevated, except in periods of heavier showers. Cigs
expected to drop to MVFR later tonight into Sunday morning,
before rising later in the morning. Any storms into tonight will
be capable of producing brief gusty winds and some heavy rain. No
significant wind issues expected, except in those heavier storms.

&&

.MARINE...
Issued at 341 AM EDT Sat Jul 31 2021

Sw winds will be somewhat breezy this morning, mainly on Lake MI,
between high pressure near the south tip of Lake MI, and low
pressure over far northern Ontario. The low will move sse-ward,
crossing Lk Huron tonight. Breezier northerly winds kick in behind
the low on Sunday.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

UPDATE...MB
NEAR TERM...JZ
SHORT TERM...JPB
LONG TERM...JPB
AVIATION...MB
MARINE...JZ
Hazardous weather outlook, Jul 31, 10:40 AM EDT, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
1040 AM EDT Sat Jul 31 2021

MIZ016>018-020>036-041-042-086>088-095>099-011200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
1040 AM EDT Sat Jul 31 2021

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Through tonight.

Additional thunderstorms are possible across all of northern
Michigan through tonight. While widespread severe weather is not
expected, a few of these thunderstorms may become severe,
especially along and west of a Cadillac to Traverse City line.
Wind gusts to 58 mph and hail to one inch in diameter will be the
greatest threats, especially from 6 pm to 10 pm this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered non-severe thunderstorms are possible Sunday afternoon
across portion of northern Lower Michigan east of the US-131
corridor.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-011200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
1040 AM EDT Sat Jul 31 2021

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Through tonight.

There is a chance for additional thunderstorms through tonight.
Any storms will be capable of producing gusty winds, with even the
threat for a few severe storms from 6 pm to 10 pm this evening,
especially on northern Lake Michigan south of Grand Traverse
Light.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered thunderstorms may impact the Lake Huron nearshore waters
south of Thunder Bay on Sunday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

In the hours before

Special weather statement, Jul 31, 2:39 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Gaylord MI
239 PM EDT Sat Jul 31 2021

MIZ034-035-311915-
Roscommon MI-Ogemaw MI-
239 PM EDT Sat Jul 31 2021

...A strong thunderstorm will impact portions of western Ogemaw and
eastern Roscommon Counties through 315 PM EDT...

At 238 PM EDT, Doppler radar was tracking a strong thunderstorm near
St. Helen, moving southeast at 30 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  St. Helen around 245 PM EDT.
  Clear Lake around 255 PM EDT.

Other locations in the path of this storm include West Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4423 8450 4443 8460 4451 8448 4451 8415
      4420 8413
TIME...MOT...LOC 1838Z 312DEG 26KT 4444 8442

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 3:23 PM EDTSmall Craft AdvisoryAPX30 hr
Jul 31, 7:24 PM EDTSpecial Marine WarningAPX96 min
Jul 31, 7:58 PM EDTSpecial Weather StatementAPXBenzie, Grand Traverse, Kalkaska, Manistee, Wexford92 min

Nearby

Special Weather Statements in Michigan, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.